Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 32, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 4, 2011, 5:05 PM MDT for Grand County, San Juan County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2011, 5:05 PM MDT (23:05 UTC)
- Expired
- Aug 4, 2011, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 157 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:30 PM MDT | FLASH FLOOD | Arches Np, UT | 0.54 OF RAIN IN LESS THAN AN HOUR MADE A SERVICE ROAD IMPASSABLE... SMALL HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WGUS55 KGJT 042305
FFWGJT
UTC019-037-050200-
/O.NEW.KGJT.FF.W.0032.110804T2305Z-110805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 PM MDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...
SOUTHWESTERN GRAND COUNTY IN EAST CENTRAL UTAH...
* UNTIL 800 PM MDT
* AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL AMOUNTS AROUND ONE INCH AN HOUR HAVE BEEN
INDICATED BY RADAR OVER THE NORTHERN PORTIONS OF CANYONLANDS
NATIONAL PARK AND NEAR ARCHES NATIONAL PARK. THE STORM PRODUCING
THE HEAVY RAINFALL WILL MOVE SLOWLY EAST AT 10 MPH.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MOAB...ARCHES NATIONAL PARK AND CANYONLANDS NATIONAL
PARK.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MILL CREEK...
GRANITE CREEK...FISHER CREEK...PLACER CREEK...PACK CREEK...BRUMLEY
CREEK...CASTLE CREEK...STEANS CREEK...ONION CREEK...WARING CANYON...
NORTH FORK MILL CREEK...HUNTERS CANYON...KANE SPRINGS CANYON...HATCH
WASH...SALT WASH AND BEAVER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3862 11003 3860 11001 3862 11001 3869 10987
3883 10949 3862 10946 3846 10968 3832 10995
3846 11004 3848 11001 3852 11005 3853 11001
3855 11001 3859 11006
$$2 follow-up statements
325
WGUS75 KGJT 050028
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT THU AUG 4 2011
UTC019-037-050200-
/O.CON.KGJT.FF.W.0032.000000T0000Z-110805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
628 PM MDT THU AUG 4 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN GRAND AND
NORTH CENTRAL SAN JUAN COUNTIES UNTIL 800 PM MDT...
AT 622 PM MDT...THE NATIONAL PARK SERVICE IN ARCHES NATIONAL PARK
REPORTED FLOODING NEAR THE VISITOR CENTER WITH WATER RUNNING OVER A
SERVICE ROAD MAKING IT IMPASSABLE. EVEN THOUGH THE RAIN HAS
ENDED...THE HEAVY RUNOFF FROM THUNDERSTORMS EARLIER THIS AFTERNOON
WILL CONTINUE. IN ADDITION...ANOTHER BAND OF SHOWERS DEVELOPING WEST
OF CANYONLANDS NATIONAL PARK WILL BE PASSING THROUGH THE AREA
BETWEEN 7 AND 8 PM MDT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARCHES
NATIONAL PARK AND CANYONLANDS NATIONAL PARK.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MILL CREEK...
FISHER CREEK...PLACER CREEK...CASTLE CREEK...STEANS CREEK...ONION
CREEK...WARING CANYON...NORTH FORK MILL CREEK...HUNTERS CANYON...
KANE SPRINGS CANYON...HATCH WASH...PACK CREEK...SALT WASH AND BEAVER
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3862 11003 3860 11001 3862 11001 3862 11000
3865 10995 3871 10978 3880 10950 3863 10946
3854 10973 3832 10994 3832 10995 3846 11004
3848 11001 3852 11005 3853 11001 3855 11001
3859 11006
$$414
WGUS75 KGJT 050150
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 PM MDT THU AUG 4 2011
UTC019-037-050206-
/O.EXP.KGJT.FF.W.0032.000000T0000Z-110805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
750 PM MDT THU AUG 4 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN GRAND
AND NORTH CENTRAL SAN JUAN COUNTIES WILL BE ALLOWED TO EXPIRE AT 800
PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3862 11003 3860 11001 3862 11001 3862 11000
3865 10995 3871 10978 3880 10950 3863 10946
3854 10973 3832 10994 3832 10995 3846 11004
3848 11001 3852 11005 3853 11001 3855 11001
3859 11006
$$
JDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:05 PM MDT, 2 hours earlier.
Area forecast discussion, Aug 4, 3:05 PM MDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 305 PM MDT THU AUG 4 2011 .DISCUSSION...TONIGHT THROUGH THURSDAY... ONE MORE EVENING OF LOCALIZED HEAVY SHOWERS...PRIMARILY OVER SOUTHWEST COLORADO...THEN THE DRYING TREND BEGINS. MID LEVEL DISTURBANCE OVER NW NEW MEXICO IS LIFTING NORTHEAST TOWARD SOUTH CENTRAL COLORADO. THE AIR MASS WITH PRECIPITABLE WATER EXCEEDING AN INCH AT KGJT AND KABQ ON THE MORNING SOUNDING. EXPECT CONVECTION TO BE SUSTAINED AS THE AFOREMENTIONED MID LEVEL VORTICITY MAXIMA MOVES TOWARD ALAMOSA. DEBRIS MUD FLOWS ARE POSSIBLE AND HAVE ISSUED A SMALL STREAM FLOOD ADVISORY TO ADDRESS THIS CURRENT TREND. PACIFIC TROUGH HAS MOVED INLAND AND CURRENTLY CENTERED OVER SRN IDAHO. THIS FEATURE PUSHES THE WRN BACK EDGE OF THE MONSOONAL MOISTURE PLUME EASTWARD...CURRENTLY ALONG THE NEVADA AND UTAH BORDER. MID LEVEL VORT ON THE BACK EDGE MAY PROVIDE SUFFICIENT LIFT FOR ISOLATED NOCTURNAL THUNDERSTORMS ACROSS UTAH INTO WRN COLORADO. CONVECTION POTENTIAL LOWERS ON FRIDAY AS DRIER SOUTHWEST FLOW ADVECTS ACROSS THE FORECAST AREA. SCATTERED STORMS WILL STILL POP OVER THE HIGH COUNTRY SOUTH OF I-70...BUT THESE STORMS WILL NOT HAVE THE SAME INTENSITY AS THE PAST FEW DAYS. SATURDAY THROUGH THURSDAY...DRYING TREND CONTINUES INTO SATURDAY AND IF ANY STORMS POP IT WILL OCCUR OVER THE ERN SAN JUAN MOUNTAINS. WESTERLY FLOW DOMINATES FOR THE REMAINDER OF THE FORECAST PERIOD THROUGH NEXT THURSDAY. BY THE END OF THE PERIOD...THE FLOW ALOFT BECOMES WEST NORTHWEST AS THE SUBTROPICAL HIGH REPOSITIONS ITSELF OVER THE LOWER COLORADO RIVER BASIN WITH THE LONG WAVE TROUGH OVER THE ERN CONUS. && .AVIATION... SCATTERED CONVECTION EXPECTED OVER HIGHER TERRAIN THROUGH THIS EVENING WITH SOME STORMS DRIFTING OVER THE VALLEYS. BRIEF PERIODS OF MVFR CIG AND VIS WILL BE POSSIBLE AT THE MOUNTAIN AIRPORTS FROM PASSING STORMS AND HEAVY SHOWERS BUT DESERT VALLEY AIRPORTS WILL LIKELY STAY VFR. CONVECTIVE ACTIVITY WILL DIMINISH BY MIDNIGHT WITH A FEW NOCTURNAL STORMS POSSIBLE. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...PF LONG TERM....DP AVIATION.....TGJT
Hazardous weather outlook, Aug 4, 6:00 AM MDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT THU AUG 4 2011 COZ001>014-017>023-UTZ022>025-027>029-051249- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... AFTERNOON SHOWERS AND STORMS EXPECTED TODAY ACROSS MUCH OF THE FORECAST AREA. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL AND POSSIBLY CAUSE MUD DEBRIS FLOWS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FRIDAY BUT COVERAGE WILL BE MUCH LESS ACROSS THE REGION. BY SATURDAY...DRYING CONDITIONS WILL PREVAIL AS THE MONSOONAL FLOW GETS SHUT OFF. THIS WILL PERSIST THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
In the hours before
Special weather statement, Aug 4, 4:09 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 PM MDT THU AUG 4 2011
UTZ024-042300-
EASTERN UINTA BASIN UT-
409 PM MDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UINTAH COUNTY UNTIL 500
PM MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF MYTON...OR 17 MILES SOUTHWEST
OF RANDLETT...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4010 10958 3987 10962 3986 10967 3992 10998
4011 10998
JDCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:09 PM MDT | Special Weather Statement | GJT | Uintah | 51 min |
| Aug 4, 5:21 PM MDT | Special Weather Statement | GJT | Grand | 39 min |
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.